Doctors Lounge - Gastroenterology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gastroenterology Topics
Question: Chronic pancreatitis?
|LegalAlien - Tue May 15, 2007 1:12 am||
I'm a 29 year old female. In fall of 2005 I began to have severe gastrointestinal problems, resulting eventually in a 6-day hospital stay due to a gallstone stuck in my bile duct. As I was admitted, I also had jaundice and acute pancreatitis. After gallbladder surgery, I had no gastro problems except for acid reflux, which I have since been treating with Aciphex. Six months after surgery, however, I experienced problems with sudden abdominal pain, nausea, diarrhea, and fatigue that would begin very early in the morning and last all day, sometimes for several days.
I sought medical help, but my doctor suggested lactose intolerance, which I soon after decided was not the case since dairy does not bother me. I was told of an acquaintance with stomach problems after her gallbladder surgery, who was taking digestive enzymes that helped her a lot. I began to take Pancreatin with any meals even slightly fatty, and I've since had very few problems. Just one capsule of Pancreatin seems to prevent days' worth of stomach upset and fatigue. I've been unaware of exactly how Pancreatin works, and learning about that has me wondering exactly why it's helping me so much.
I've been underweight all my life, and it's always been extremely difficult for me to gain weight. I'm 5'7", and before the onset of gallstones, I weighed 116 pounds--the most I'd ever weighed. After 6 months of illness and finally surgery, I weighed 105 pounds. My weight gain after that was sluggish until I began to take Pancreatin, and I now suddenly find myself weighing 124 pounds. My diet has not changed except for Pancreatin enabling me to digest better and thus eat a little more than I used to. Despite this fairly rapid weight gain, I find myself feeling as if I'm not eating enough, often experiencing hunger very shortly after a normal sized meal.
Is it possible that I have chronic pancreatitis? From research, I've learned that enzyme supplements such as Pancreatin is a major part of treatment for this condition. Since I'm not experiencing pain or any other negative symptoms as long as I take enzymes, is there a reason for concern?
|Marceline F, RN - Wed Jun 27, 2007 3:20 am||
I see you have done your research! Yes Creon (pancreatin) is an enzyme replacement therapy used to treat chronic pancreatitis. It is possible that you had an acute attack of pancreatitis which then led to the development of chronic pancreatitis. Would I be correct in understanding that you took the pancreatin on your own without your doctor's prescribing - based on your friend's suggestions? While I am happy for you that you are experiencing symptomatic relief, it would be very wise for you to coordinate your self care measures with your primary physician who can better answer your questions regarding chronic pancreatitis. A true chronic pancreatitis can indeed develop into something really bad, which would be a shame if there are treatment options available for you to prevent organ deterioration.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.